Alert archive / Florida / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 59, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 9, 2016, 4:59 PM EDT for Brevard County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2016, 4:59 PM EDT (20:59 UTC)
- Expired
- Aug 9, 2016, 5:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 14 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1064 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
637
WUUS52 KMLB 092059
SVRMLB
FLC009-092130-
/O.NEW.KMLB.SV.W.0059.160809T2059Z-160809T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
459 PM EDT TUE AUG 9 2016
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BREVARD COUNTY IN FLORIDA...
* UNTIL 530 PM EDT
* AT 459 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CAMP HOLLY
FISH CAMP...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PALM BAY...MELBOURNE...COCOA BEACH...
SATELLITE BEACH AND INDIALANTIC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 2839 8056 2832 8057 2819 8056 2812 8053
2793 8078 2800 8087 2811 8086 2847 8050
2846 8049
TIME...MOT...LOC 2059Z 233DEG 39KT 2806 8077
HAIL...<.75IN
WIND...60MPH
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:55 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 9, 2:55 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 255 PM EDT TUE AUG 9 2016 .DISCUSSION... A weak and somewhat stacked low pressure system centered over the northern Gulf Coast will continue to retrograde to the west- northwest through Thursday as higher pressure builds toward the area from the western Atlantic. This morning's cloud cover has been slow to erode and, as expected, has delayed convective initiation across much of east central Florida. With that said, all the ingredients remain in place for a wet afternoon as PWATs remain in excess of 2" and numerous boundaries enhance near-surface convergence over the eastern half of the Peninsula. Expect thunderstorm coverage to be low/isolated given the rather mild temperatures aloft, though activity along the St. Johns River and points eastward may become enhanced as outflow boundaries collide with the east coast sea breeze late this afternoon. Steering flow between 5,000 and 15,000 feet remains out of the southwest at 15-20 knots, suggesting storms will focus over the eastern half of the Peninsula through late afternoon and into the early evening. Expect debris rain and clouds to linger for a few hours after sunset. Wed (Previous Discussion)...Weak low pressure is forecast to still be moving slowly near the lower Mississippi Valley and the GFS shows weakening southwest steering level flow locally. MOS PoPs came down on the 00z run along the Space and Treasure Coast to 20-30 percent. This looks a little low for precipitable water still around 2 inches. Have nudged PoPs down there to 30-40 percent but gone 50 percent elsewhere except 60 percent northwest of I-4. Thu-Mon...Deep layer ridge over the Atlantic will nose into the coast well north of the local area on Thu, then the ridge axis will slowly settle towards north Florida by the end of the period. This will set up a deep but rather weak easterly wind flow pattern and cause the greatest chance for storms with heavy rain to push to the interior/west coast each afternoon/evening. Moisture is still forecast to be high on Thu so 40-50 percent PoPs are still indicated inland but weak steering points to around 30 percent at the coast. Thereafter, a gradual decrease of deep layer moisture is forecast as mid/upper level dry air works across from the east. Will stay close to model blend PoPs of 30-50 percent, with the lowest values at the coast, though MOS is suggesting lower on a few days. && .AVIATION... Coverage of SHRA/TSRA will continue to increase through the remainder of the afternoon as tropical airmass remains overhead.Storm motion will be from SW to NE. Activity will decrease in coverage and intensity quickly after sunset, though lingering -RA/RA cannot be ruled out through 02-03Z. && .MARINE... Through Tonight....Coverage of showers and storms will continue to increase through the evening over land, with southwest flow aloft pushing some of the activity offshore. Gentle/moderate south wind will continue with some onshore enhancement along the coast due to afternoon sea breeze circulation. Wave model guidance has been consistently too high as of late, and have adjusted forecast downward to 1-2 feet nearshore, 3 feet offshore. Wed-Sat (From Previous Discussion)...Weak low pressure near the Mississippi Delta region Wed will weaken, then the Atlantic high pressure ridge will nose into the southeast states. This will allow for a southeast/east wind flow with speeds mostly 10 knots or less. Steering level winds will weaken Wed so afternoon storms should occur mainly over land areas. By Thu-Fri, mainly night/morning showers/isolated storms are expected over the Atlantic. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 91 76 91 / 30 50 20 30 MCO 74 92 76 93 / 30 50 20 50 MLB 77 91 77 90 / 30 40 20 30 VRB 73 90 76 89 / 30 40 20 30 LEE 76 91 77 93 / 30 60 20 50 SFB 75 93 76 93 / 30 50 20 40 ORL 75 92 77 92 / 30 50 20 50 FPR 74 91 76 90 / 30 40 20 30 && .MLB Watches/Warnings/Advisories... FL...None. AM...None. && Ulrich/Pendergrast
Hazardous weather outlook, Aug 9, 9:40 AM EDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 940 AM EDT TUE AUG 9 2016 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-092200- FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA- BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM- SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA- BREVARD COUNTY LINE 20-60 NM-VOLUSIA- BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM- SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY- NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN- COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY- NORTHERN BREVARD COUNTY- 940 AM EDT TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... AN UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS EAST CENTRAL FLORIDA. ABUNDANT MOISTURE COMBINED WITH SURFACE HEATING WILL PRODUCE NUMEROUS SHOWERS AND SCATTERED LIGHTNING STORMS. DEVELOPING STORMS WILL MOVE NORTHEAST AT AROUND 15 TO 20 MPH. A FEW STORMS WILL PRODUCE FREQUENT LIGHTNING AND WIND GUSTS OF 35 TO 45 MPH. MOVE INDOORS TO SAFETY AT THE FIRST SIGN OF THREATENING WEATHER. .FLOOD IMPACT... PERIODS OF HEAVY RAIN REMAINS IN THE FORECAST. THIS IN COMBINATION WITH RAIN SOAKED GROUND FROM PREVIOUS DAYS WILL ALLOW FOR NUISANCE PONDING OF WATER IN LOW SPOTS AND ON ROADWAYS. RAIN AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE IN LESS THAN AN HOUR IN HEAVIER SHOWERS. .MARINE THUNDERSTORM GUST IMPACT... STRONGER STORMS MOVING OVER LARGE BODIES OF WATER AND OFFSHORE FROM THE MAINLAND CAN PRODUCE WIND GUSTS OF 35 TO 40 KNOTS DURING THE AFTERNOON AND EARLY EVENING. MARINERS SHOULD KEEP AN EYE TO THE SOUTH AND WEST FOR APPROACHING STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED TO NUMEROUS AFTERNOON SHOWERS AND THUNDERSTORMS WILL OCCUR AGAIN ON WEDNESDAY, WITH STORM COVERAGE RETURNING TO MORE SEASONAL LEVELS INTO LATE WEEK. SOUTHWEST STEERING WINDS WILL ALLOW SOME OF THE AFTERNOON STORMS TO PUSH OFF THE MAINLAND NORTH OF THE CAPE INTO THE INTRACOASTAL AND NEAR SHORE WATERS ON WEDNESDAY. STORM FOCUS WILL SHIFT INTO THE INTERIOR ON THURSDAY INTO THE WEEKEND. LOCALLY HEAVY DOWNPOURS, OCCASIONAL TO FREQUENT LIGHTNING STRIKES, AND LOCALLY GUSTY WINDS WILL BE THE MAIN HAZARDS IN STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. PENDERGRAST
In the hours before
Special weather statement, Aug 9, 4:22 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
422 PM EDT TUE AUG 9 2016
FLZ059-064-092115-
MARTIN FL-ST. LUCIE FL-
422 PM EDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. LUCIE AND MARTIN
COUNTIES UNTIL 515 PM EDT...
AT 421 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF INDIANTOWN...MOVING NORTH AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PORT SAINT LUCIE...STUART AND JENSEN BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2697 8008 2697 8014 2696 8015 2696 8046
2723 8047 2747 8024 2707 8008
TIME...MOT...LOC 2021Z 192DEG 11KT 2697 8034
15Special weather statement, Aug 9, 4:26 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
426 PM EDT TUE AUG 9 2016
FLZ053-092100-
OSCEOLA FL-
426 PM EDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSCEOLA COUNTY UNTIL
500 PM EDT...
AT 426 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KENANSVILLE...MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAKE MARIAN AND KENANSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2801 8087 2782 8087 2782 8088 2766 8087
2766 8113 2768 8115 2771 8115 2772 8116
2792 8121
TIME...MOT...LOC 2026Z 251DEG 9KT 2783 8100
15Special weather statement, Aug 9, 4:28 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
428 PM EDT TUE AUG 9 2016
FLZ058-092100-
OKEECHOBEE FL-
428 PM EDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OKEECHOBEE COUNTY UNTIL
500 PM EDT...
AT 427 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OKEECHOBEE...MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TREASURE ISLAND...OKEECHOBEE...TAYLOR CREEK...
FOUR SEASONS ESTATES AND COUNTRY HILLS ESTATES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2716 8071 2721 8079 2720 8083 2714 8087
2717 8088 2717 8091 2719 8091 2720 8094
2722 8095 2722 8097 2723 8099 2725 8098
2726 8100 2730 8100 2731 8103 2732 8103
2741 8068 2712 8068
TIME...MOT...LOC 2027Z 251DEG 9KT 2722 8089
15Special weather statement, Aug 9, 4:39 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
439 PM EDT TUE AUG 9 2016
FLZ047-147-092200-
NORTHERN BREVARD COUNTY FL-SOUTHERN BREVARD COUNTY FL-
439 PM EDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR BREVARD COUNTY UNTIL 600 PM
EDT...
AT 437 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
DEVELOPING NEAR THE WESTERN BREVARD COUNTY LINE MOVING NORTHEAST AT
20 MPH.
WIND GUSTS TO 40 TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY
THE STRONGEST STORMS.
LOCATIONS IMPACTED INCLUDE...
PALM BAY...MELBOURNE...TITUSVILLE...ROCKLEDGE AND MIMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2782 8047 2785 8049 2782 8051 2782 8087
2835 8086 2843 8090 2847 8090 2847 8087
2851 8088 2853 8094 2879 8097 2880 8069
2861 8055 2844 8051 2839 8056 2835 8057
2814 8054 2782 8039
TIME...MOT...LOC 2037Z 243DEG 16KT 2823 8088
15Special weather statement, Aug 9, 4:47 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
447 PM EDT TUE AUG 9 2016
FLZ045-053-092115-
OSCEOLA FL-ORANGE FL-
447 PM EDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ORANGE AND EASTERN
OSCEOLA COUNTIES UNTIL 515 PM EDT...
AT 446 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF HOLOPAW...MOVING EAST AT 10 MPH.
WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WEDGEFIELD...KENANSVILLE...CHRISTMAS...
DEER PARK AND FOREVER FLORIDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2780 8105 2861 8104 2861 8099 2860 8095
2858 8095 2856 8093 2853 8094 2853 8093
2852 8092 2844 8089 2843 8090 2842 8089
2839 8089 2838 8088 2834 8087 2782 8087
TIME...MOT...LOC 2046Z 263DEG 7KT 2822 8095
15Local storm report, Aug 9, 4:58 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
458 PM EDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 2 NW OKEECHOBEE 27.26N 80.85W
08/09/2016 M41 MPH OKEECHOBEE FL AWOS
OKEECHOBEE COUNTY AIRPORT AWOS MEASURED A WIND GUST OF 41
MPH/36 KTS FROM THE WSW.
&&
JCThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:34 PM EDT | Special Weather Statement | MLB | Okeechobee | 56 min |
| Aug 9, 4:22 PM EDT | Special Weather Statement | MLB | Martin | 53 min |
| Aug 9, 4:26 PM EDT | Special Weather Statement | MLB | Osceola | 34 min |
| Aug 9, 4:28 PM EDT | Special Weather Statement | MLB | Okeechobee | 32 min |
| Aug 9, 4:39 PM EDT | Special Weather Statement | MLB | Brevard | 81 min |
| Aug 9, 4:43 PM EDT | Special Marine Warning | MLB | 92 min | |
| Aug 9, 4:47 PM EDT | Special Weather Statement | MLB | Osceola | 28 min |
| Aug 9, 4:51 PM EDT | Special Marine Warning | MLB | 84 min | |
| Aug 9, 5:02 PM EDT | Special Weather Statement | MLB | Indian River | 43 min |
| Aug 9, 5:09 PM EDT | Special Weather Statement | MLB | Martin, Saint Lucie | 51 min |
| Aug 9, 5:14 PM EDT | Special Weather Statement | MLB | Volusia | 31 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.